Tags

Type your tag names separated by a space and hit enter

Delayed onset of sevoflurane-induced juvenile malignant hyperthermia after second exposure.
Acta Anaesthesiol Taiwan. 2007 Sep; 45(3):189-93.AA

Abstract

Malignant hyperthermia (MH) is a rare condition consisting of increased temperature and rigidity with mild to fulminant manifestation during anesthesia. Sevoflurane was thought to be a less potent triggering agent of MH; however, in literature review, the onset of MH after exposure to sevoflurane may be associated with calcium release from the sarcoplasmic reticulum. We present here a case of rarely-seen delayed MH induced by an inhalation agent of low-inducing probability, sevoflurane, after the second exposure to which within a short period of time. The patient was a five years old boy who received sevoflurane anesthesia for repeat orthopedic surgery within two days. Gradual elevation in heart rate, abrupt hypercarbia and hyperthermia were observed 90 min after induction. Dantrolene was administrated immediately with effective therapeutic response. Eventually, the patient recovered without any complication as an aftermath. Gradually elevated heart rate during the second exposure to sevoflurane was the atypical sign in the episode of MH in this case. One plausible explanation for the development of delayed onset of MH is the latent effect of the volatile anesthetic on the skeletal muscles. Therefore, it is worth noting for the anesthesiologists to recognize the possibility of an atypical MH and be alert for the possible occurrence of MH during routine anesthetic practice.

Authors+Show Affiliations

Department of Anesthesiology, Chang Gung Memorial Hospital, Linko, Taiwan, ROC.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

17972624

Citation

Chen, Po-Liang, et al. "Delayed Onset of Sevoflurane-induced Juvenile Malignant Hyperthermia After Second Exposure." Acta Anaesthesiologica Taiwanica : Official Journal of the Taiwan Society of Anesthesiologists, vol. 45, no. 3, 2007, pp. 189-93.
Chen PL, Day YJ, Su BC, et al. Delayed onset of sevoflurane-induced juvenile malignant hyperthermia after second exposure. Acta Anaesthesiol Taiwan. 2007;45(3):189-93.
Chen, P. L., Day, Y. J., Su, B. C., Lee, P. C., & Chen, C. Y. (2007). Delayed onset of sevoflurane-induced juvenile malignant hyperthermia after second exposure. Acta Anaesthesiologica Taiwanica : Official Journal of the Taiwan Society of Anesthesiologists, 45(3), 189-93.
Chen PL, et al. Delayed Onset of Sevoflurane-induced Juvenile Malignant Hyperthermia After Second Exposure. Acta Anaesthesiol Taiwan. 2007;45(3):189-93. PubMed PMID: 17972624.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Delayed onset of sevoflurane-induced juvenile malignant hyperthermia after second exposure. AU - Chen,Po-Liang, AU - Day,Yuan-Ji, AU - Su,Bai-Chuan, AU - Lee,Po-Cheng, AU - Chen,Chun-Yu, PY - 2007/11/2/pubmed PY - 2007/12/6/medline PY - 2007/11/2/entrez SP - 189 EP - 93 JF - Acta anaesthesiologica Taiwanica : official journal of the Taiwan Society of Anesthesiologists JO - Acta Anaesthesiol Taiwan VL - 45 IS - 3 N2 - Malignant hyperthermia (MH) is a rare condition consisting of increased temperature and rigidity with mild to fulminant manifestation during anesthesia. Sevoflurane was thought to be a less potent triggering agent of MH; however, in literature review, the onset of MH after exposure to sevoflurane may be associated with calcium release from the sarcoplasmic reticulum. We present here a case of rarely-seen delayed MH induced by an inhalation agent of low-inducing probability, sevoflurane, after the second exposure to which within a short period of time. The patient was a five years old boy who received sevoflurane anesthesia for repeat orthopedic surgery within two days. Gradual elevation in heart rate, abrupt hypercarbia and hyperthermia were observed 90 min after induction. Dantrolene was administrated immediately with effective therapeutic response. Eventually, the patient recovered without any complication as an aftermath. Gradually elevated heart rate during the second exposure to sevoflurane was the atypical sign in the episode of MH in this case. One plausible explanation for the development of delayed onset of MH is the latent effect of the volatile anesthetic on the skeletal muscles. Therefore, it is worth noting for the anesthesiologists to recognize the possibility of an atypical MH and be alert for the possible occurrence of MH during routine anesthetic practice. SN - 1875-4597 UR - https://www.unboundmedicine.com/medline/citation/17972624/Delayed_onset_of_sevoflurane_induced_juvenile_malignant_hyperthermia_after_second_exposure_ L2 - http://www.diseaseinfosearch.org/result/4424 DB - PRIME DP - Unbound Medicine ER -